Georgia, 2012Damaging Wind in Georgia, August 8, 2012
August 8, 2012 · NWS FFC · 1 event in 1 county or zone
A shortwave pushed through the Southeast on the 8th, leaving the remnants of weak front across the state. Several showers and thunderstorms developed during the afternoon and evening, and one was able to reach severe levels with damaging winds reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave pushed through the Southeast on the 8th, leaving the remnants of weak front across the state. Several showers and thunderstorms developed during the afternoon and evening, and one was able to reach severe levels with damaging winds reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 8, 2:42 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 8, 2:42 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT WED AUG 8 2012
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
PRIMARY CONCERN IS CHC FOR DEEP CONVECTION THIS AFTERNOON AND
THURSDAY AFTERNOON. OVERALL LARGE SCALE PATTERN CONTINUES TO BE
DOMINATED BY LONGWAVE RIDGE IN THE WRN CONUS AND LONGWAVE TROUGH IN
THE EAST. SO FAR TODAY...CONVECTION HAS BEEN ISOLATED. HAVE DROPPED
NEAR TERM POPS BUT HAVE KEPT SLT CHC IN MOST PLACES. ANY CONVECTION
SHOULD DISSIPATE BY 03Z EXCEPT FOR POSSIBLY THE FAR SE COUNTIES. 12Z
MODELS SHOW SOME SORT OF SHORTWAVE TROUGH MOVING THROUGH THE BASE OF
THE LW TROUGH JUST TO OUR WEST THURSDAY...THOUGH THE GFS IS BY FAR
THE STRONGEST DEPICTING ITS INTENSITY. HPC QPF/POP GUIDANCE SEEMS TO
HAVE A GOOD HANDLE ON THIS. WITH WIDESPREAD CLOUDS AND SCT SHRA...
INSTABILITY MAY BE LIMITED FOR MUCH SVR CONVECTION. MAV TEMPS HAVE
DONE EXCEEDINGLY WELL THE LAST 30 DAYS. HAVE WEIGHTED HEAVILY TOWARD
PERSISTENCE AND BIAS-ADJUSTED MAV FOR TEMPS BUT TWEAKED TEMPS BASED
ON EXPECTED CLOUD/PRECIP COVERAGE.
SNELSON
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
NO MAJOR CHNAGES EXPECTD TO THE EXTENDED FORECAST. MODELS IN GOOD
AGREEMENT ON CUT OFF LOW DEVELOPING VICINITY OF GREAT LAKES FRIDAY
INTO SATURDAY. THERE IS SOME DISAGREEMENT BETWEEN MODELS ON HOW
FAR SOUTH THIS LOW WILL DEVELOP...HOWEVER IT STILL LOOKS LIKE THE
DEEPENING EASTERN STATES TROUGH WILL PUSH THE SURFACE FRONT INTO
CENTRAL OR SOUTH GEORGIA FRIDAY NIGHT INTO SATURDAY. WITH DRIER
AIR MOVING IN AND ONLY WEAK INSTABILITY AVAILABLE...HAVE LEFT POPS
OUT FOR MUCH OF THE CWA SATURDAY NIGHT THROUGH SUNDAY NIGHT.
MOISTURE RETURNING AGAIN BY MONDAY WITH INCREASING SOUTHERLY
FLOW...SO MAINLY DIURNAL POPS HAVE BEEN INCLUDED. SOMEWHAT COOLER
TEMPERATURES OVER THE WEEKEND...ESPECIALLY OVERNIGHT LOWS.
01
&&
.AVIATION...
18Z UPDATE...
TSRA COVERAGE SO FAR HAS BEEN NIL TO ISOLD TODAY. EXPECT MOST AREAS
TO REMAIN THIS WAY THROUGH THE REST OF THE AFTERNOON AND OVERNIGHT.
STRATUS THAT FORMED THIS MORNING NOT LIKELY THURS MORNING. ONLY
PATCHY MVFR VSBYS POSSIBLE AT AIRPORTS PRONE TO RADIATIONAL COOLING.
BETTER CHC FOR SHRA/TSRA THURS AFTERNOON AS DISTURBANCE APPROACHES
FROM THE WEST. HAVE ADDED PROB30 FOR TSRA TO ATL FOR 19-23Z BUT
COULD BE SOONER. WILL NEED TO MONITOR THIS. WINDS WILL KEEP A WEST
COMPONENT THROUGH THE AFTERNOON AND INTO THURSDAY.
//ATL CONFIDENCE...18Z UPDATE...
HIGH ON ALL ELEMENTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 71 89 71 88 / 20 30 40 60
ATLANTA 74 88 72 85 / 20 40 40 60
BLAIRSVILLE 64 83 67 83 / 20 40 40 60
CARTERSVILLE 70 88 70 86 / 20 40 40 60
COLUMBUS 74 90 73 88 / 20 50 40 50
GAINESVILLE 71 87 70 86 / 20 30 40 60
MACON 73 89 72 89 / 20 40 30 50
ROME 71 89 70 87 / 20 30 40 60
PEACHTREE CITY 70 88 70 86 / 20 40 40 60
VIDALIA 75 90 74 88 / 30 30 40 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SNELSON
LONG TERM....01
AVIATION...SNELSON
Hazardous weather outlook, Aug 8, 4:04 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
504 PM EDT WED AUG 8 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-092115-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
504 PM EDT WED AUG 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS POSSIBLE THIS EVENING.
.SYNOPSIS...
A VERY MOIST AIR MASS REMAINS ACROSS NORTH AND CENTRAL GEORGIA.
ALSO...WEAK DISTURBANCES ALOFT CONTINUE TO APPROACH THE FORECAST
AREA.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORM THAT DOES DEVELOP WILL
BE BRIEF GUSTY WINDS...FREQUENT LIGHTNING ...AND LOCALLY HEAVY
RAIN WITH ANY THUNDERSTORM.
.DISCUSSION...
WEAK UPPER LEVEL DISTURBANCES WILL AID IN THE DEVELOPMENT OF
ISOLATED THUNDERSTORMS THIS EVENING. WITH ONLY WEAK TO MODERATE
INSTABILITY AVAILABLE...STORMS SHOULD REMAIN BELOW SEVERE LIMITS.
HOWEVER THE SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY
DOWNPOURS AND LOCALIZED STREET FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ENERGY FROM AN UPPER LEVEL SHORT WAVE WILL BE CLOSE ENOUGH TO
PRODUCE SCATTERED THUNDERSTORMS THROUGH FRIDAY NIGHT. THE SHORT
WAVE WILL PUSH A SURFACE FRONT THROUGH THE AREA ON SATURDAY...WITH
SOME DRYING NOTED SATURDAY AND SUNDAY BEHIND A SURFACE FRONT.
THIS SHOULD LIMIT THUNDERSTORM DEVELOPMENT TO MAINLY ISOLATED OVER
MUCH OF THE FORECAST AREA SATURDAY THROUGH SUNDAY. THUNDERSTORM
COVERAGE WILL INCREASE TO SCATTERED ACROSS CENTRAL GEORGIA ON
MONDAY AND SPREAD NORTHWARD THROUGH MIDWEEK AS MOISTURE RETURNS TO
THE FORECAST AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 8, 3:18 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT WED AUG 8 2012
GAZ016-082045-
418 PM EDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN WHITE COUNTY UNTIL 445 PM EDT...
AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES EAST OF SAUTEE TO LEAF...MOVING
SOUTHEAST AT 5 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WHITE COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE WHITLEY GAP SHELTER...QUALATCHEE LAKE...
SMITHGALL WOODS CONSERVATION AREA...CAMP COLEMAN LAKE...UNICOI STATE
PARK...ANNA RUBY FALLS...ROBERTSTOWN...HELEN...SAUTEE...CLEVELAND...
LEAF AND MOSSY CREEK. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
&&
LAT...LON 3476 8363 3465 8365 3454 8361 3450 8366
3450 8377 3451 8378 3450 8384 3453 8383
3456 8387 3468 8387 3472 8386 3473 8383
3479 8381 3480 8369
TIME...MOT...LOC 2018Z 315DEG 5KT 3466 8358 3458 8366Special weather statement, Aug 8, 3:38 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT WED AUG 8 2012
GAZ016-023-082115-
438 PM EDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN WHITE AND NORTHERN HALL COUNTIES UNTIL 515 PM EDT...
AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEAF...MOVING SOUTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
WHITE AND NORTHERN HALL COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE LEAF...CLEVELAND AND MOSSY CREEK.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
&&
LAT...LON 3463 8363 3458 8363 3456 8361 3454 8361
3451 8365 3443 8361 3442 8362 3440 8375
3463 8379 3466 8366
TIME...MOT...LOC 2038Z 346DEG 4KT 3456 8366Special weather statement, Aug 8, 4:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT WED AUG 8 2012
GAZ016-023-024-082145-
510 PM EDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN...NICKEL SIZED HAIL
AND 50 MPH WINDS IN WHITE...BANKS AND HALL COUNTIES UNTIL 545 PM
EDT...
AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOSSY CREEK...MOVING SOUTH AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
WHITE...BANKS AND HALL COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE LEAF...MOSSY CREEK...CLERMONT...
LULA...GILLSVILLE AND GAINESVILLE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND RISES IN
SMALL STREAMS AND CREEKS. RADAR ESTIMATES THAT ONE TO TWO INCHES OF
RAIN HAS FALLEN OVER PORTIONS OF SOUTHEASTERN WHITE COUNTY...NEAR
LEAF...IN THE LAST HOUR WITH THIS STORM.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
&&
LAT...LON 3458 8363 3454 8361 3451 8365 3444 8362
3448 8354 3427 8355 3426 8356 3426 8359
3429 8362 3427 8364 3429 8385 3460 8376
TIME...MOT...LOC 2108Z 008DEG 8KT 3449 8366Special weather statement, Aug 8, 4:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT WED AUG 8 2012
GAZ025-082200-
531 PM EDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN JACKSON COUNTY UNTIL 600 PM EDT...
AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY STRONG THUNDERSTORM NEAR PEACH STATE SPEEDWAY.
THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
JACKSON COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CENTER...BEAR CREEK RESERVOIR...ARCADE...NICHOLSON...
APPLE VALLEY...JEFFERSON...PEACH STATE SPEEDWAY...COMMERCE...
HOSCHTON...BRASELTON...PENDERGRASS...TALMO AND MAYSVILLE. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
&&
LAT...LON 3425 8357 3426 8348 3416 8336 3412 8335
3405 8339 3404 8336 3399 8347 3400 8350
3397 8354 3404 8358 3406 8370 3405 8371
3407 8377 3413 8382 3429 8362
TIME...MOT...LOC 2131Z 115DEG 1KT 3417 8358Special weather statement, Aug 8, 4:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT WED AUG 8 2012
GAZ016-082300-
541 PM EDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE COUNTY UNTIL
700 PM EDT...
AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
THAT BETWEEN ONE TO TWO AND A HALF INCHES OF RAIN HAD FALLEN IN
PORTIONS OF WHITE COUNTY OVER THE LAST 2 HOURS...MOSTLY IN THE
LEAF...MOSSY CREEK...AND ANNA RUBY FALLS AREAS.
RUNOFF FROM THESE STORMS WILL CAUSE RISES OF SMALL CREEKS AND
STREAMS...PONDING ON PAVED AREAS...HIGHWAYS...STREETS AND
UNDERPASSES ACROSS WHITE COUNTY...INCLUDING AREAS AROUND LOW GAP
SHELTER...WHITLEY GAP SHELTER...SMITHGALL WOODS CONSERVATION
AREA...UNICOI STATE PARK...ANNA RUBY
FALLS...ROBERTSTOWN...HELEN...SAUTEE...LEAF...MOSSY
CREEK...QUALATCHEE LAKE...CAMP COLEMAN LAKE AND CLEVELAND.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO NUISANCE FLOODING.
&&
LAT...LON 3476 8363 3468 8363 3465 8365 3463 8363
3459 8365 3454 8362 3450 8367 3450 8377
3452 8378 3450 8384 3453 8383 3456 8387
3472 8386 3473 8383 3478 8382 3480 8369
TIME...MOT...LOC 2136Z 021DEG 1KT 3464 8375Thunderstorm Wind, Hall
- When
- August 8, 4:45 PM EST to 4:55 PM EST
- Where
- Hall County, 1.4 mi NNW of White Sulphur to 0.37 mi ESE of Gainesville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.370, -83.776
Broadcast Media relayed reports from Hall County Fire Services of numerous trees and power lines down on the north side of Gainesville, including on Riverside Drive, Blueberry Hills Drive, Enota Avenue, Enota Drive, Park Hill Drive, and Green Street Circle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 8 to 11, 20123 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403267.